Alert archive / West Virginia / Tornado Warnings in 2011

Tornado Warning 89, NWS Baltimore/Washington

September 27, 2011Hampshire County, Mineral County, West Virginia

NWS Baltimore/Washington issued this tornado warning at Sep 27, 2011, 5:09 PM EDT for Hampshire County, Mineral County, West Virginia. It was in force for 36 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2011, 5:09 PM EDT (21:09 UTC)
Expired
Sep 27, 2011, 5:45 PM EDT
In force
36 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Hampshire County, WV, Mineral County, WV

The radar

The Sterling radar (KLWX), 118 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 5:10 PM EDTFUNNEL CLOUDRomney, WV
Sep 27, 5:20 PM EDTHAIL 12 Nw Shanks, WV
Sep 27, 5:22 PM EDTHAIL 1.5Romney, WV
Sep 27, 5:25 PM EDTHAIL 1.25Romney, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2011-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2011-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1081 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

314 
WFUS51 KLWX 272109
TORLWX
WVC027-057-272145-
/O.NEW.KLWX.TO.W.0089.110927T2109Z-110927T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
509 PM EDT TUE SEP 27 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN HAMPSHIRE COUNTY IN EASTERN WEST VIRGINIA...
  NORTHEASTERN MINERAL COUNTY IN EASTERN WEST VIRGINIA...

* UNTIL 545 PM EDT

* AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR ROMNEY...
  MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WAPOCOMO...
  THREE CHURCHES...
  SPRINGFIELD...
  POINTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3955 7874 3948 7854 3929 7874 3931 7883
TIME...MOT...LOC 2109Z 203DEG 20KT 3936 7874

$$

JRK
3 follow-up statements
754 
WWUS51 KLWX 272120
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
520 PM EDT TUE SEP 27 2011

WVC027-057-272145-
/O.CON.KLWX.TO.W.0089.000000T0000Z-110927T2145Z/
HAMPSHIRE WV-MINERAL WV-
520 PM EDT TUE SEP 27 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR MINERAL
AND HAMPSHIRE COUNTIES...

AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
TORNADO WAS LOCATED NEAR ROMNEY...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  THREE CHURCHES...
  SPRINGFIELD...
  POINTS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3933 7876 3936 7878 3950 7874 3953 7872
      3954 7871 3948 7854 3930 7873
TIME...MOT...LOC 2120Z 224DEG 13KT 3937 7871

$$

JRK
841 
WWUS51 KLWX 272130
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
530 PM EDT TUE SEP 27 2011

WVC057-272140-
/O.CAN.KLWX.TO.W.0089.000000T0000Z-110927T2145Z/
MINERAL WV-
530 PM EDT TUE SEP 27 2011

...THE TORNADO WARNING IS CANCELLED FOR MINERAL COUNTY...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE TORNADO WARNING HAS BEEN CANCELLED.

LAT...LON 3934 7868 3936 7872 3944 7874 3951 7861
      3948 7854
TIME...MOT...LOC 2130Z 245DEG 16KT 3938 7864

$$

WVC027-272145-
/O.CON.KLWX.TO.W.0089.000000T0000Z-110927T2145Z/
HAMPSHIRE WV-
530 PM EDT TUE SEP 27 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR HAMPSHIRE
COUNTY...

AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
TORNADO WAS LOCATED 6 MILES EAST OF ROMNEY...MOVING NORTHEAST AT 20 
MPH. A TRAINED WEATHER SPOTTER REPORTED A FUNNEL CLOUD NEAR ROMNEY 
AT 516 PM.

LOCATIONS IMPACTED INCLUDE...
  POINTS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3934 7868 3936 7872 3944 7874 3951 7861
      3948 7854
TIME...MOT...LOC 2130Z 245DEG 16KT 3938 7864

$$

JRK
757 
WWUS51 KLWX 272143
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
543 PM EDT TUE SEP 27 2011

WVC027-272153-
/O.EXP.KLWX.TO.W.0089.000000T0000Z-110927T2145Z/
HAMPSHIRE WV-
543 PM EDT TUE SEP 27 2011

...THE TORNADO WARNING WILL EXPIRE AT 545 PM EDT FOR HAMPSHIRE
COUNTY...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THUS THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3934 7868 3936 7872 3944 7874 3951 7861
      3948 7854
TIME...MOT...LOC 2143Z 245DEG 16KT 3940 7857

$$

JRK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Sep 27, 2:47 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 27, 2:47 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT TUE SEP 27 2011

.SYNOPSIS...
THE MID-ATLANTIC REGION WILL REMAIN SITUATED BETWEEN A BERMUDA
HIGH AND LOW PRESSURE OVER THE MIDWEST. SOUTHERLY FLOW BETWEEN
THE TWO SYSTEMS WILL CONTINUE TO FUNNEL MOISTURE NORTHWARD FROM THE
GULF OF MEXICO WEDNESDAY. A COLD FRONT IS EXPECTED TO IMPACT THE
AREA ON THURSDAY. AN UPPER-LEVEL TROUGH WILL MOVE THROUGH THE REGION
FRIDAY INTO SATURDAY BEFORE CANADIAN HIGH PRESSURE BUILDS OVERHEAD
SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SURFACE TROUGH STILL SITUATED ACROSS THE BLUE RIDGE MOUNTAINS THIS
AFTERNOON. SURFACE ANALYSIS SHOWS A WEAK WAVE OF LOW PRESSURE ALONG
THE TROUGH STRETCHING FROM NORTHERN NORTH CAROLINA TO NORTHERN
VIRGINIA. CLOUDS HAVE BEGUN TO BREAK ACROSS MUCH OF THE CWFA...WITH
THE EXCEPTION OF FAR NE MD. CONVECTION HAS STARTED TO FORM IN A LINE
ALONG THE TROUGH. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL. FFG IS VERY LOW ACROSS NE MD...SO HAVE ISSUED A FFW FOR
FREDERICK...CARROLL...BALTIMORE AND HARFORD COUNTIES THROUGH THE
OVERNIGHT HOURS. A FEW THUNDERSTORMS WILL ALSO BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS.

PRECIP INTENSITY IS EXPECTED TO DECREASE WITH THE LOSS OF
HEATING...BUT ADDITIONAL CONVECTION WILL CONTINUE OVERNIGHT.

TROUGH WILL REMAIN STATIONARY ACROSS THE CENTRAL CWFA
OVERNIGHT...BUT WILL START TO SHIFT EASTWARD DURING EARLY PART OF
WEDNESDAY.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
CLOSED UPPER-LEVEL LOW NEAR THE GREAT LAKES WILL GET WRAPPED UP INTO
THE JET STREAM WEDNESDAY NIGHT ALLOWING FOR THE SYSTEM TO FINALLY
MOVE AWAY FROM THE AREA PASSING BY TO OUR NORTH. THE COLD FRONT
ASSOCIATED WITH THE SYSTEM WILL SLOWLY PASS THROUGH THE AREA
THURSDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF
THE COLD FRONT WEDNESDAY NIGHT. TROPICAL MOISTURE AHEAD OF THE
BOUNDARY SUGGESTS THAT THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN...ESPECIALLY WEDNESDAY EVENING. NAM/GFS BUFKIT
INDICATE ABOUT 1000 J/KG OF MLCAPE WEDNESDAY EVENING FOR LOCATIONS
EAST OF THE BLUE RIDGE MOUNTAINS. MODERATE INSTABILITY MAY CAUSE
SOME OF THE STRONGER THUNDERSTORMS TO PRODUCE GUSTY WINDS OR HAIL
WEDNESDAY EVENING.

EXACT TIMING OF THE FRONTAL REMAINS UNCERTAIN THURSDAY. WILL
CONTINUE WITH THE PREVIOUS FORECAST WHICH HAS THE FRONT OFF TO OUR
EAST BY MIDDAY. SHOWERS ARE POSSIBLE AHEAD OF THE FRONT
THURSDAY...BUT LIMITED INSTABILITY SHOULD PREVENT T-STORMS FROM
DEVELOPING. HOWEVER...IF THE FRONT IS JUST A FEW HOURS SLOWER THAN
FORECASTED...THEN T-STORMS ARE POSSIBLE ACROSS THE EASTERN PORTION
OF THE CWA.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
THE COLD FRONT WILL CONTINUE TO MOVE OFF TO THE EAST THURSDAY
NIGHT...BUT MORE SHORTWAVE ENERGY WILL DIVE SOUTHWEST THROUGH THE
GREAT LAKES THURSDAY NIGHT THROUGH FRIDAY. THIS WILL CARVE OUT A
MID-LEVEL TROUGH OF LOW PRESSURE OVER THE MID-ATLANTIC WHICH WILL
REMAIN OVERHEAD THROUGH SATURDAY. CANADIAN HIGH PRESSURE WILL BUILD
OVERHEAD FOR SUNDAY INTO EARLY NEXT WEEK. NOTICEABLY COOLER
CONDITIONS ARE EXPECTED THIS WEEKEND INTO EARLY NEXT WEEK AS A
CANADIAN AIR MASS MOVES OVERHEAD. FROST IS POSSIBLE ACROSS THE
POTOMAC HIGHLANDS SUNDAY NIGHT.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
CONVECTION HAS FIRED ALONG A WEAK SURFACE TROUGH SITUATED ACROSS THE
BLUE RIDGE MOUNTAINS THIS AFTERNOON. THUNDERSTORMS WILL DECREASE IN
INTENSITY AFTER SUNSET...BUT PRECIP WILL CONTINUE OVERNIGHT. LOW
CLOUDS/FOG EXPECTED AGAIN TONIGHT ON LIGHT EASTERLY FLOW. LIFR/IFR
CIGS WILL BE THE RULE.

CIGS WILL BE SLOW TO RISE DURING THE MORNING ON WEDNESDAY WITH
WIDESPREAD PRECIP. BKN 4KFT CIGS LIKELY BY THE LATE AFTERNOON.

SHOWERS AND T-STORMS WEDNESDAY MAY REDUCE CIGS/VSBYS. GUSTY WINDS
AND HAIL ARE POSSIBLE IN THE STRONGER THUNDERSTORMS WEDNESDAY
EVENING.

IFR CIGS/VSBYS ARE POSSIBLE OVERNIGHT WEDNESDAY INTO
THURSDAY...ESPECIALLY ACROSS THE EASTERN TERMINALS. A COLD FRONT
WILL PASS THROUGH THE TERMINALS THURSDAY. AN UPPER- LEVEL TROUGH
WILL BUILD OVERHEAD FRIDAY THROUGH SATURDAY...BUT DRIER AIR WILL
PREVENT SIGNIFICANT RESTRICTIONS IN CIGS/VSBYS. HIGH PRESSURE WILL
BUILD OVERHEAD SUNDAY.

&&

.MARINE...
SE FLOW WILL SHIFT TO THE E OVERNIGHT. SPEEDS AOB 15 KT.

SHOWERS AND T-STORMS ARE LIKELY WEDNESDAY NIGHT. T-STORMS IN THE
EVENING MAY PRODUCE GUSTY WINDS OR HAIL. A COLD FRONT WILL PASS
THROUGH THE WATERS THURSDAY. SHOWERS ARE POSSIBLE AHEAD OF THE
FRONT. SHOULD THE FRONT A JUST A BIT SLOWER THAN EXPECTED...THEN
THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON. WILL CONTINUE TO
MONITOR. AN UPPER-LEVEL TROUGH WILL BUILD OVERHEAD FRIDAY AND
SATURDAY BEFORE CANADIAN HIGH PRESSURE BUILDS OVERHEAD SUNDAY.

&&

.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES ARE RUNNING AROUND OR JUST BELOW A FOOT THIS
AFTERNOON. SOME MINOR COASTAL FLOODING IS POSSIBLE ACROSS NE MD AND
ALONG THE UPPER TIDAL POTOMAC.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL 11 PM EDT THIS EVENING FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL 11 PM EDT THIS EVENING FOR MDZ007-
     011-014.
     FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MDZ004>007.
VA...COASTAL FLOOD ADVISORY UNTIL 11 PM EDT THIS EVENING FOR VAZ054.
WV...NONE.
MARINE...NONE.

&&

LISTEMAA/LASORSA
Hazardous weather outlook, Sep 27, 5:03 PM EDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
503 PM EDT TUE SEP 27 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
280915-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
503 PM EDT TUE SEP 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

THUNDERSTORMS HAVE FORMED ALONG A WEAK LOW PRESSURE TROUGH ACROSS
THE BLUE RIDGE MOUNTAINS. A FEW OF THE THUNDERSTORMS COULD BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS THROUGH
SUNSET.

A COASTAL FLOOD ADVISORY IS IN EFFECT FOR PORTIONS OF THE WESTERN
SHORE OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER THIS
AFTERNOON AND EVENING. SEE WBCCFWLWX FOR FURTHER DETAILS.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR HARFORD AND BALTIMORE
COUNTIES THROUGH 6 AM WEDNESDAY MORNING. SEE WBCFFALWX FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY
AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. SOME STORMS COULD
BECOME SEVERE AND WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WIND GUSTS

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS
THIS WEEKEND IN THE WAKE OF A COLD FRONT PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE FORECASTS AND BE PREPARED FOR POSSIBLE
ACTIVATION WEDNESDAY AFTERNOON.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-280915-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
503 PM EDT TUE SEP 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

THUNDERSTORMS HAVE FORMED ALONG A WEAK LOW PRESSURE TROUGH ACROSS
THE BLUE RIDGE MOUNTAINS. A FEW OF THE THUNDERSTORMS COULD BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS THROUGH
SUNSET.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR CARROLL AND FREDERICK
COUNTIES IN MARYLAND THROUGH 6 AM WEDNESDAY. SEE WBCFFALWX FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY
AFTERNOON AND EVENING IN MUCH OF THE OUTLOOK AREA. SOME STORMS
COULD BECOME SEVERE AND WILL BE CAPABLE OF PRODUCING LARGE HAIL
AND DAMAGING WIND GUSTS.

THE COMBINATION OF LIGHT WINDS...DRY AIR AND MINIMUM TEMPERATURES
IN THE LOW TO MID 30S COULD LEAD TO FROST FORMATION THIS WEEKEND
ACROSS THE POTOMAC HIGHLANDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE FORECASTS AND BE PREPARED FOR POSSIBLE
ACTIVATION WEDNESDAY AFTERNOON.

In the hours before

Special weather statement, Sep 27, 3:18 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
318 PM EDT TUE SEP 27 2011

MDZ016-VAZ052-055>057-272000-
KING GEORGE VA-STAFFORD VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
CHARLES MD-SPOTSYLVANIA VA-
318 PM EDT TUE SEP 27 2011

...STRONG THUNDERSTORM TO AFFECT KING GEORGE...STAFFORD...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK...CHARLES AND SPOTSYLVANIA COUNTIES...

AT 318 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WHITE OAK...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE POTOMAC CREEK...AQUIA CREEK...STAFFORD...
TRIANGLE AND DUMFRIES.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3829 7750 3859 7734 3855 7726 3848 7730
      3855 7725 3849 7709 3836 7718 3836 7721
      3839 7726 3847 7728 3848 7730 3848 7731
      3841 7731 3835 7728 3834 7720 3823 7728
TIME...MOT...LOC 1918Z 206DEG 14KT 3833 7734
Special weather statement, Sep 27, 3:26 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
326 PM EDT TUE SEP 27 2011

VAZ042-052-501-502-272015-
NORTHERN FAUQUIER VA-LOUDOUN VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SOUTHERN FAUQUIER VA-
326 PM EDT TUE SEP 27 2011

...STRONG THUNDERSTORM TO AFFECT NORTHERN FAUQUIER...LOUDOUN...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK AND SOUTHERN FAUQUIER COUNTIES...

AT 326 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BETHEL...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE THE PLAINS...HAYMARKET...ST. LOUIS...
OATLANDS...BRAMBLETON...ARCOLA AND BROADLANDS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3912 7772 3900 7748 3864 7777 3873 7797
TIME...MOT...LOC 1926Z 211DEG 17KT 3877 7781
Special weather statement, Sep 27, 3:57 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
357 PM EDT TUE SEP 27 2011

MDZ009-VAZ031-042-501-272030-
MONTGOMERY MD-NORTHERN FAUQUIER VA-CLARKE VA-LOUDOUN VA-
357 PM EDT TUE SEP 27 2011

...STRONG THUNDERSTORMS TO AFFECT MONTGOMERY...NORTHERN FAUQUIER...
CLARKE AND LOUDOUN COUNTIES...

AT 356 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES WEST OF BROADLANDS TO RECTORTOWN...MOVING
NORTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE ST. LOUIS...LANSDOWNE...LEESBURG...
BLUEMONT...PURCELLVILLE AND ROUND HILL.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY DOWNPOURS....WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN
ALSO BE EXPECTED WITH THESE STORMS.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3922 7746 3920 7740 3898 7753 3889 7791
      3914 7790 3915 7786 3913 7783 3917 7781
      3926 7753
TIME...MOT...LOC 1956Z 200DEG 17KT 3905 7756 3895 7785

JRK
Special weather statement, Sep 27, 4:01 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
401 PM EDT TUE SEP 27 2011

MDZ003-502-272015-
WASHINGTON MD-CENTRAL AND EASTERN ALLEGANY MD-
401 PM EDT TUE SEP 27 2011

...STRONG THUNDERSTORM TO AFFECT WASHINGTON AND CENTRAL AND EASTERN
ALLEGANY COUNTIES...

AT 401 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BELLEGROVE...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3972 7817 3965 7830 3971 7843 3973 7841
      3973 7817
TIME...MOT...LOC 2001Z 220DEG 14KT 3971 7832

JRK
Local storm report, Sep 27, 5:00 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
500 PM EDT TUE SEP 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLASH FLOOD      2 SW PASSAPATANZY       38.28N  77.34W
09/27/2011                   KING GEORGE        VA   911 CALL CENTER

            ROAD WASHED OUT DUE TO HEAVY RAIN NEAR BULLY HILL DR
            AND CHAPEL GREEN RD

&&

EVENT NUMBER LWX1101947

JRK
Special weather statement, Sep 27, 5:01 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
501 PM EDT TUE SEP 27 2011

MDZ502-WVZ050-051-504-272130-
HAMPSHIRE WV-MORGAN WV-CENTRAL AND EASTERN ALLEGANY MD-
EASTERN MINERAL WV-
501 PM EDT TUE SEP 27 2011

...STRONG THUNDERSTORMS TO AFFECT HAMPSHIRE...MORGAN...CENTRAL AND
EASTERN ALLEGANY AND EASTERN MINERAL COUNTIES...

AT 501 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES SOUTH OF PLEASANT VALLEY TO 10 MILES
SOUTH OF ROMNEY...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE SPRINGFIELD...FLINTSTONE...GREEN SPRING...
OLDTOWN...SHANKS...PUMPKIN CENTER...THREE CHURCHES...POINTS...AUGUSTA
AND LEVELS.

WIND GUSTS OF UP TO 40 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3925 7849 3921 7890 3973 7870 3973 7837
TIME...MOT...LOC 2101Z 243DEG 13KT 3968 7862 3921 7881

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 4:01 PM EDTSpecial Weather StatementLWXMorgan14 min
Sep 27, 5:01 PM EDTSpecial Weather StatementLWXHampshire29 min
Sep 27, 5:27 PM EDTTornado WarningLWXHampshire16 min
Sep 27, 5:48 PM EDTSpecial Weather StatementLWXMorgan27 min

Nearby

Tornado Warnings in West Virginia, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.